Nebraska, 2021

High Wind in Nebraska, February 23, 2021

February 23, 2021 · NWS CYS · 5 events in 5 counties and zones

A prolonged wind and widespread strong wind event in southeast Wyoming spilled out into the southern Nebraska Panhandle the morning of 23 February 2021.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A prolonged wind and widespread strong wind event in southeast Wyoming spilled out into the southern Nebraska Panhandle the morning of 23 February 2021.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 23, 3:49 AM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Feb 23, 3:49 AM MST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
349 AM MST Tue Feb 23 2021

.SHORT TERM...(Today through Thursday night)
Issued at 230 AM MST Tue Feb 23 2021

Forecast challenges deal with strong winds today ahead of an
approaching cold front.

Currently...Surface low over north central Montana this morning
with associated cold front across northern Idaho and southern
oregon. Surface trough lays along the Laramie Range this morning.
Craig to Casper 850/700mb height gradients high this
morning...around 76/63mtrs at 06Z. Winds still blowing pretty good
around Arlington and Bordeaux. CWOP site in Converse County
starting to hit as well.

Craig to Casper gradients increase up to 82/68mtrs respectively by
12Z this morning and continue through at least 18Z before
beginning to ease. GFS 850mb winds increase up to 55kts across the
southern Panhandle after 18Z today as well. Decided to expand the
High WInd Warnings to cover the southern Panhandle 18Z to 00Z
today. Front forecast to move through around the 00Z timeframe
this afternoon with winds turning more north and northeast. So
timing of 00Z on end time for warnings still looking good.

Next wind event set for Thursday afternoon and evening as Craig to
Casper gradients once again climb above 60mtrs. Will likely need
wind headlines for that timeframe into Friday.

.LONG TERM...(Friday through Monday)
Issued at 230 AM MST Tue Feb 23 2021

Cold frontal boundary digs southeasterly from the Pacific Northwest
towards the Rocky Mountains, as high pressure dominates the Four
Corners. This has allowed the gradients to remain strong over
southwestern Wyoming.

Next period of strong winds continue through Friday as the next
series of shortwaves propagate through the region. This unsettled
pattern starts kicking up the winds over the I-80 and I-25
corridors, and persists through early Saturday morning. Current
Craig to Casper geopotential height differences calculate greater
than 60 meters late Thursday through early morning Saturday, before
finally relaxing into the weekend.

Appears to be fairly dry over the plains this weekend, with some
moisture over the Sierra Madres and the Snowy Range as a deep upper
level trough begins pushing towards the Four Corners. Main concern
during the forecast period is a high pressure cell forming over the
Midwest on Monday. Currently, the tracking of this system has it a
big too far to the south to provide any significant snowfall from
upslope flow, and has the bulk of the moisture over southern
Colorado. However, much like recent trends over the past few months,
if this cell has a more northerly track, could give us some decent
moisture. It will be interesting to see the progression of this
system over the next few day, in addition to an approaching upper
level closed low from the southwest that breaks off from the main
flow. Otherwise, temperatures remain seasonable through the weekend,
and slightly warming to the low to mid-40s east of the Laramie range
Monday into Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 340 AM MST Tue Feb 23 2021

Windy conditions remain the dominate feature across all terminals
during the forecast period. Confidence remains low for VCSH ahead
of the approaching cold front Tuesday, but will see cloud decks
slightly lowering during that time period. Overall, expect VFR
conditions to prevail through 12z Wednesday.

&&

.FIRE WEATHER...
Issued at 230 AM MST Tue Feb 23 2021

Another widespread strong wind event today with wind warnings for
much of southeast Wyoming and Nebraska Panhandle. Cold front will
be moving through the area today with winds becoming more
northerly after 1700. This should bring an end to the strong winds
behind the front. Colder Wednesday before strong winds return
Thursday afternoon ahead of next low pressure system. Afternoon
humidities well above critical levels through the week...so fire
weather concerns minimal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ101-
     104>110-113-115>119.

NE...High Wind Warning from 11 AM this morning to 5 PM MST this
     afternoon for NEZ019>021-054-055.

&&

SHORT TERM...GCC
LONG TERM...MD
AVIATION...MD
FIRE WEATHER...GCC
Hazardous weather outlook, Feb 23, 3:53 AM MST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
353 AM MST Tue Feb 23 2021

WYZ101>119-241100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
353 AM MST Tue Feb 23 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings remain in effect for a large portion of
southeast Wyoming through 5 PM MST Today. After a brief lull this
morning...expect widespread wind gusts of 60 to 70 MPH on
Tuesday. Travel will be hazardous for light and high profile
vehicles, including campers and tractor trailers. Some blowing
snow and slick road conditions are also possible, especially along
Interstate 80 between Laramie and Rawlins.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Snow showers are possible across portions of the area Wednesday
night. Strong winds are expected to return Thursday afternoon
through Friday for the wind prone areas of southeast Wyoming.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-241100-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
353 AM MST Tue Feb 23 2021

This hazardous weather outlook is for portions of panhandle
Nebraska and western Nebraska.

.DAY ONE...TODAY AND TONIGHT

Widespread wind gusts of 55 to 65 MPH are possible across the
western Nebraska Panhandle on Tuesday. Some light snow showers are
also possible. High Wind Warnings are in effect for the southern
half of the Nebraska Panhandle from 11 AM to 5 PM today where the
strongest wind gusts are expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 23, 8:13 AM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
813 AM MST TUE FEB 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     NON-TSTM WND GST ROCK RIVER              41.73N 105.98W
02/23/2021  M61 MPH          ALBANY             WY   MESONET

            MESONET STATION UR345 ROCK RIVER (UPR).

&&

BROTHERS
Local storm report, Feb 23, 8:15 AM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
815 AM MST TUE FEB 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     NON-TSTM WND DMG 1 SW DOUGLAS            42.75N 105.40W
02/23/2021                   CONVERSE           WY   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

MB
Local storm report, Feb 23, 8:57 AM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
857 AM MST TUE FEB 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
02/23/2021  M67 MPH          CARBON             WY   DEPT OF HIGHWAYS

            MESONET STATION WY24 COOPER COVE ALONG
            INTERSTATE 80 (WYDOT).

0846 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
02/23/2021  M63 MPH          CARBON             WY   DEPT OF HIGHWAYS

            MESONET STATION WY20 ALONG INTERSTATE 80 AT
            COUNTY ROAD 402 (WYDOT).

&&

BROTHERS
Local storm report, Feb 23, 9:13 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
913 AM MST TUE FEB 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
02/23/2021  M86 MPH          CARBON             WY   DEPT OF HIGHWAYS

            MESONET STATION WY24 COOPER COVE ALONG
            INTERSTATE 80 (WYDOT).

0902 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
02/23/2021  M71 MPH          CARBON             WY   DEPT OF HIGHWAYS

            MESONET STATION WY20 ALONG INTERSTATE 80 AT
            COUNTY ROAD 402 (WYDOT).

0902 AM     NON-TSTM WND GST 8 S SIBLEY PEAK         42.32N 105.05W
02/23/2021  M60 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            MESONET STATION WY1 COLEMAN 8.4 S SIBLEY
            PEAK ALONG INTERSTATE 25 (WYDOT).

&&

BROTHERS
Local storm report, Feb 23, 9:32 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
932 AM MST TUE FEB 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     NON-TSTM WND GST ROCK RIVER              41.73N 105.98W
02/23/2021  M68 MPH          ALBANY             WY   MESONET

            MESONET STATION UR345 ROCK RIVER (UPR).

0915 AM     NON-TSTM WND GST 2 ENE WHEATLAND         42.06N 104.93W
02/23/2021  M68 MPH          PLATTE             WY   AWOS

            AWOS STATION KEAN 1 ENE WHEATLAND.

&&

BROTHERS
Local storm report, Feb 23, 9:33 AM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
933 AM MST TUE FEB 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     NON-TSTM WND GST 11 SE ARLINGTON         41.50N 106.05W
02/23/2021  M73 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            MESONET STATION WY25 STROUSS HILL ALONG
            INTERSTATE 80 (WYDOT).

&&

MB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Scotts Bluff

When
February 23, 9:34 AM MST to 12:34 PM MST
Where
Scotts Bluff forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Scottsbluff RAWS site from 23/934 AM to 23/1234PM.

High Wind, Morrill

When
February 23, 11:06 AM MST to 12:06 PM MST
Where
Morrill forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Bridgeport UP023 reported sustained winds averaging 45 mph for one hour period. Peak gust 53 mph.

High Wind, Banner

When
February 23, 11:58 AM MST
Where
Banner forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Bravo Mesonet site K1BW reported this gust.

High Wind, Kimball

When
February 23, 12:55 PM MST to 2:35 PM MST
Where
Kimball forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Peak gust was reported at Foxtrot Mesonet site. Kimball AWOS site reported gusts above 58 mph from 23/1255 PM to 23/235 PM.

High Wind, Cheyenne

When
February 23, 1:49 PM MST to 2:18 PM MST
Where
Cheyenne forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Sidney Airport in Cheyenne County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935974, 935977, 935975, 935976, 935978.